While nicotine creates a host of issues for individuals who smoke, from a pharmacologic perspective, the polycyclic aromatic hydrocarbons (PAHs) in tobacco smoke create the far greater challenge. PAHs induce cytochrome isoenzymes, particularly CYP1A1 and CYP1A2, significantly reducing the effect of drugs that are metabolized by these isoenzymes. As a result, physicians typically prescribe much higher doses of these medications to smokers.
When a smoker quits, they may need to adjust medications to avoid potential toxicity. For customers with lung diseases, smoking cessation could significantly impact their drug therapy.
Aminophylline and theophylline are typically given in much higher doses to smokers for COPD, so those customers should be alerted to signs of possible toxicity such as vomiting, diarrhea, palpitations, nausea, or vomiting. Dosage reductions of 25% to 33% may be required for both drugs within a week of quitting smoking, according to the U.K. National Health Services information for pharmacists.
Changes in pharmacodynamics will likely trigger a need to reduce the dosage of inhaled corticosteroids in individuals with chronic obstructive pulmonary disease or asthma. Patients are generally advised to stop smoking before and during treatment with pirfenidone for idiopathic pulmonary fibrosis or riociguat for pulmonary hypertension, but those who have continued to smoke and suddenly stop could experience a sharp increase in exposure, up to twice the level seen while smoking.
Smoking cessation may also affect dosages of a number of antipsychotics, particularly olanzapine, clozapine, and chlorpromazine. Dose reductions of 25% are typical. Haloperidol may also be affected.
Customers treated for cardiovascular conditions with warfarin or clopidogrel should also be counseled. Smokers have an enhanced response to clopidogrel but should still be encouraged to stop smoking, according to materials presented by the University of California at the American Pharmacists Association meeting in February. Increased doses may be required to manage the risk of cardiovascular events.
While warfarin is only partly metabolized via mechanisms affected by smoking, quitting could reduce warfarin clearance and affect international normalized ratios, so customers who are not frequently assessed should be advised to alert their healthcare provider about their change in smoking status.
Smoking cessation has also been reported to trigger respiratory insufficiency and altered mental status in a patient taking methadone. Customers taking methadone should be alerted to signs of potential toxicity and advised of the need for regular monitoring as they reduce the amount they smoke.
« Click here to return to OTC Update.